Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS Jackson, KY

June 10, 2014McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 10, 2014, 4:33 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2014, 4:33 PM EDT (20:33 UTC)
Expired
Jun 10, 2014, 5:15 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McCreary County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS53 KJKL 102033
SVRJKL
KYC147-231-102115-
/O.NEW.KJKL.SV.W.0055.140610T2033Z-140610T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT TUE JUN 10 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 515 PM EDT

* AT 430 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RUSSELL SPRINGS TO 6 MILES EAST OF BYRDSTOWN...AND
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MONTICELLO...CABELL...ZULA...SUNNYBROOK...POWERSBURG...SUSIE...
  HIDALGO...PARNELL...SLICKFORD...COOPER...MOUNT PISGAH...
  STEUBENVILLE...GREAT MEADOWS CAMPSITES...OIL VALLEY...BURFIELD...
  PARMLEYSVILLE...MILL SPRINGS...BARRIER...GRIFFIN AND ROCKEYBRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3692 8496 3696 8495 3696 8490 3700 8484
      3698 8478 3696 8477 3698 8470 3698 8468
      3662 8464 3660 8479 3662 8499 3669 8503
      3676 8501 3681 8503 3684 8507 3686 8507
TIME...MOT...LOC 2033Z 231DEG 30KT 3707 8501 3657 8501

HAIL...1.00IN
WIND...60MPH

$$

JMW
2 follow-up statements
823 
WWUS53 KJKL 102054
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
454 PM EDT TUE JUN 10 2014

KYC147-231-102115-
/O.CON.KJKL.SV.W.0055.000000T0000Z-140610T2115Z/
MCCREARY KY-WAYNE KY-
454 PM EDT TUE JUN 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WAYNE
AND SOUTHWESTERN MCCREARY COUNTIES UNTIL 515 PM EDT...

AT 450 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MAGNUM TO PARNELL TO OIL VALLEY TO SUNNYBROOK...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
OIL VALLEY...STEUBENVILLE...MOUNT PISGAH...BARRIER...MILL SPRINGS...
BETSEY...GREAT MEADOWS CAMPSITES...BURFIELD...PARMLEYSVILLE...
GREGORY...GRIFFIN...FRAZER...COOPERSVILLE...ROCKEYBRANCH...KIDDS
CROSSING...SLAVENS AND SLAVANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3660 8490 3661 8491 3661 8494 3676 8487
      3692 8495 3696 8495 3696 8490 3700 8484
      3698 8478 3696 8477 3698 8468 3662 8464
      3661 8476 3660 8476
TIME...MOT...LOC 2054Z 231DEG 30KT 3718 8484 3694 8492
          3682 8477 3665 8489

HAIL...1.00IN
WIND...60MPH

$$

JACOBSON
612 
WWUS53 KJKL 102112
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
512 PM EDT TUE JUN 10 2014

KYC147-231-102121-
/O.EXP.KJKL.SV.W.0055.000000T0000Z-140610T2115Z/
MCCREARY KY-WAYNE KY-
512 PM EDT TUE JUN 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE AND SOUTHWESTERN
MCCREARY COUNTIES WILL EXPIRE AT 515 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 3660 8490 3661 8491 3661 8494 3676 8487
      3692 8495 3696 8495 3696 8490 3700 8484
      3698 8478 3696 8477 3698 8468 3662 8464
      3661 8476 3660 8476
TIME...MOT...LOC 2111Z 231DEG 30KT 3727 8470 3703 8478
          3691 8463 3674 8475

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:10 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 10, 4:10 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT TUE JUN 10 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 409 PM EDT TUE JUN 10 2014

CONVECTIVE LINE WAS BECOMING BETTER ORGANIZED AND INTENSIFYING TO OUR
WEST AND SOUTHWEST EARLY THIS AFTERNOON...WITH ONE SUPERCELL AHEAD OF
IT ENTERING THE SOUTHWEST PART OF THE FORECAST AREA. MODIFYING NAM
SOUNDINGS FOR OBSERVED SURFACE CONDITIONS YIELDS CAPE OF 1500-2000
J/KG. MODEST SHEAR IS ALSO PRESENT...MOSTLY SPEED...WITH ABOUT 60 KTS
AT 500 MB. THIS IS GIVING LARGELY A SEVERE WIND THREAT ALONG THE
LINE. HOWEVER...ANY CIRCULATIONS...ESPECIALLY WITH ANY DISCRETE
CELLS...COULD ALSO YIELD LARGE HAIL. THE CONVECTION WILL PROGRESS
EAST ACROSS THE JKL FORECAST AREA THROUGH EARLY EVENING.

ONCE THE ONGOING CONVECTION MOVES THROUGH AND DIMINISHES...THE
FORECAST BECOMES MORE PROBLEMATIC. MODELS HAVE NOT HANDLED THE
DETAILS OF PRECIP TIMING TOO WELL RECENTLY. HAVE USED A GENERAL
DIURNAL TREND...AND STUCK CLOSER TO THE GFS MAV MOS POP VALUES FOR
THE DAY WEDNESDAY...AS OPPOSED TO THE MORE INFLATED VALUES OF THE NAM
MET MOS IN OUR WESTERN COUNTIES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 340 PM EDT TUE JUN 10 2014

SOMEWHAT DECENT AGREEMENT AMONGST THE LONG TERM MODELS IN THE
EXTENDED. THE GFS AND ECMWF BOTH HAD SOME MINOR TIMING DIFFERENCES
WITH THEIR RESPECTIVE WEATHER SYSTEMS AND LARGER DIFFERENCES
REGARDING THE EVOLUTION AND AREAL COVERAGE OF PRECIPITATION
ASSOCIATED WITH SAID WEATHER SYSTEMS. THE GENERAL LARGE SCALE PATTERN
LOOKS TO FEATURE A LARGE UPPER RIDGE SITUATED OVER THE SOUTHWESTERN
CONUS TO BEGIN THE PERIOD...WITH A FAST MOVING VIGOROUS TROUGH
RACING EASTWARD ALONG THE CANADIAN BORDER. THE EXTREME SOUTHERN
EXTENSION OF THE UPPER TROUGH WILL BE OUR WEATHER MAKER TO BEGIN THE
PERIOD ON THURSDAY. SCATTERED SHOWERS AND STORMS WILL BE ON TAP OFF
AND ON THROUGH NIGHT AS AREAS OF DISTURBED WEATHER MOVE REPEATEDLY
ACROSS THE OHIO AND TENNESSEE VALLEY REGIONS. THE BEST CHANCES FOR
RAIN WILL BE DURING THE AFTERNOON AND EVENING PERIODS DURING PEAK
HEATING TIME. TEMPERATURES THROUGHOUT THE PERIOD WILL BE RUNNING AT
OR SLIGHTLY ABOVE NORMAL WITH DAYTIME HIGHS COMING IN EACH DAY IN THE
LOW TO MID 80S AND OVERNIGHT LOWS IN THE LOW TO MID 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 132 PM EDT TUE JUN 10 2014

CONDITIONS WERE VFR AT TAF ISSUANCE...WITH SOME LOW VFR CEILINGS
BEGINNING TO SHOW UP AS CUMULUS DEVELOPMENT BECOMES MORE PRONOUNCED.
SOME OF THESE CLOUDS ARE EXPECTED TO GROW INTO SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING...BRINGING
LOCALIZED IFR. DUE TO LOW PROBABILITIES OF IFR AT ANY GIVEN
POINT/TIME...JUST -SHRA AND VCTS WITH VFR WAS USED IN TAFS. MOST
PRECIP SHOULD TAPER OFF THIS EVENING...LEAVING MAINLY VFR THROUGH THE
REST OF THE PERIOD...ALTHOUGH SOME REDEVELOPMENT OF
SHOWERS/THUNDERSTORMS IS EXPECTED TOWARD THE END OF THE PERIOD ON
WEDNESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Jun 10, 3:25 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT TUE JUN 10 2014

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>109-111-112-
114>117-111100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN
325 PM EDT TUE JUN 10 2014

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE
DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED TORNADOES CAN NOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF DAMAGING WIND OR
HAIL THIS AFTERNOON AND EVENING.

KYZ088-110-113-118>120-111100-
HARLAN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
325 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY EARLY THIS EVENING. SOME OF THE STORMS MAY
PRODUCE STRONG WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF DAMAGING WIND OR
HAIL THIS AFTERNOON AND EVENING.

RAY/HAL

In the hours before

Special weather statement, Jun 10, 3:51 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
351 PM EDT TUE JUN 10 2014

KYZ068-079-102015-
PULASKI-ROCKCASTLE-
351 PM EDT TUE JUN 10 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT TUESDAY AFTERNOON...

   NORTH CENTRAL PULASKI AND
   WEST CENTRAL ROCKCASTLE.

AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIENCE
HILL...OR NEAR SOMERSET...MOVING NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BOBTOWN AROUND
400 PM EDT...WOODSTOCK AROUND 405 PM EDT...WILLAILLA AROUND 410 PM
EDT...BEE LICK AROUND 415 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.

JMW
Local storm report, Jun 10, 3:52 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     SOMERSET                37.08N 84.61W
06/10/2014                   PULASKI            KY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED THAT HE OBSERVED THREE INCH
            DIAMETER TREE LIMBS THAT HAD JUST BEEN BLOWN DOWN BY
            THUNDERSTORM WIND GUSTS ABOUT HALF A MILE WEST OF THE
            INTERSECTION OF HIGHWAYS 80 AND 27 NEAR SOMERSET.

&&

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:45 PM EDTSevere Thunderstorm WarningJKLWayne45 min
Jun 10, 5:15 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley45 min
Jun 10, 5:48 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Laurel, McCreary, Whitley27 min
Jun 10, 6:05 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Knox, Laurel, Rockcastle40 min
Jun 10, 6:13 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie, Whitley47 min
Jun 10, 6:20 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Lee, Menifee, Montgomery, Powell and 1 more40 min
Jun 10, 6:23 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Lee, Leslie, Owsley, Perry and 1 more52 min
Jun 10, 6:48 PM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Leslie, Letcher, Perry42 min
Jun 10, 6:59 PM EDTSevere Thunderstorm WarningJKLBath, Breathitt, Lee, Magoffin, Menifee, Morgan and 3 more46 min
Jun 10, 7:22 PM EDTSevere Thunderstorm WarningJKLElliott, Fleming, Floyd, Johnson, Magoffin, Martin and 2 more38 min
Jun 10, 7:28 PM EDTSevere Thunderstorm WarningJKLFloyd, Harlan, Knott, Letcher, Perry, Pike47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.